Erythema nodosum - an association with rabies vaccination
Published Web Locationhttps://doi.org/10.5070/D34vw9v3cs
Erythema nodosum - an association with rabies vaccinationDepartment of Dermatology, Amrita Institute of Medical Sciences, Kochi, Kerala, India. firstname.lastname@example.org
Feroze Kaliyadan, Dharmaratnam AM
Dermatology Online Journal 14 (6): 22
A number of vaccines have been reported as causal factors in erythema nodosum. We report a case of erythema nodosum associated with a dog bite followed by vaccination for rabies. To the best of our knowledge, this is the first report of erythema nodosum associated with the newer generation cell culture rabies vaccines.
A 35-year-old female patient presented to our outpatient department complaining of painful erythematous nodules, mainly on the legs of 1-month duration. Patient also gave a history of intermittent, low-grade fever and generalized weakness during the previous 1 month. Apparently her pet dog had bitten the patient a month ago, following which she had been advised to start rabies vaccine treatment (Rabipur® - purified chick embryo/second generation cell culture vaccine), which she started the day after the bite. The bite was superficial and, according to the patient, the wound had been clean. A few days after the second dose the patient started developing erythematous nodules, beginning on the left leg, with multiple lesions developing in a short duration. In view of the lesions, further doses of the rabies vaccine were withheld. On follow up, since the pet dog did not develop any illness, she was asked to forego further vaccination. There was no history of other significant skin or mucosal lesions. Patient also denied a history of taking other drugs during, or in close proximity to, the period of developing the lesions (She was using only topical antiseptics over the bite wound). There was no history of any preceding infections, sore throat or diarrhea. The patient also did not have any significant skin or systemic disease in the past. There was no personal or family history of tuberculosis. The patient was initially seen by her local physician who referred her to our center for further evaluation and management.
|Figure 1. Erythematous nodules left leg - close up view|
On examination, mild pallor was the only significant finding on general examination, there was no lymphadenopathy. Dermatological examination revealed multiple, tender, erythematous nodules mainly over both legs below the knees (Fig. 1). She had one isolated nodule on the left forearm. There were no ulcerations. There was no evidence of any other significant skin or mucosal abnormality.
|Figure 2. Histopathology 40x (H & E) showing predominantly septal panniculitis|
A clinical diagnosis of panniculitis; primarily the diagnosis of erythema nodosum was considered. The patient was extensively investigated to rule out specific causes of panniculitis/erythema nodosum.
The skin biopsy revealed an unremarkable epidermis and upper papillary dermis. The reticular dermis showed a lympho-histiocytic infiltrate extending into the subcutaneous fat with a septal distribution.No typical Miescher's granulomas were seen. A few vessels showed fibrinoid necrosis, but there was no other evidence of significant vasculitis. There were no feautures suggestive of cyto-phagocytosis. Special stains for fungus/acid-fast bacilli were negative (Fig. 2).
The patient's blood investigations were normal except for a low total white cell count (3.17 k/µL - normal range 4.4-11.3) and a minimal thrombocytopenia. (146 k/µL - normal range 150-450). The peripheral smear also showed minimal leukopenia and thrombocytopenia. Anti-streptolysin O titres, Anti-nuclear antibody levels, C-Reactive protein, Mantoux test, stool and urine examinations, blood/urine cultures, calcium, Angiotensin converting enzyme levels, serum amylase, alpha-1 antitrypsin levels, lower limb Doppler, ultrasound abdomen and chest radiology were all negative or normal. A bone marrow aspirate and biopsy were taken considering the bi-cytopenia, which was also found to be normal.
Based on the clinical features, histological features, and laboratory investigations a final diagnosis of erythema nodosum was made. In view of the temporal association, we believe that in this case the rabies vaccine might have had a causal role. The patient responded to conservative management with a short course of steroids (started in view of the leukopenia) and anti-inflammatory medication with complete bed-rest. Her white cell counts and platelet count also returned to normal levels within a week of starting treatment.
Many vaccines have been implicated in the causation of erythema nodosum, the most common being the hepatitis-B vaccine, including both recombinant and non-recombinant types [1, 2, 3]. Typhoid vaccines and BCG vaccines have also been mentioned in a few reports [4, 5]. We could come across only a single case report of erythema nodosum associated with a dog bite and rabies vaccine , but this report does not pertain to the new generation rabies vaccines. To the best of our knowledge, this is the first report of erythema nodosum associated with a second-generation rabies vaccine. The erythema nodosum in our case might have been induced as a hypersensitivity reaction to one of the components of the vaccine. It is understandable that erythema nodosum is a disease potentially associated with several disorders and that it may be difficult to prove with certainty that the relevant association in the present report is the anti-rabies vaccine. However, the same holds true for any potential cause of erythema nodosum. In this case we have excluded all other known causes and have stressed the temporal association between the rabies vaccination and the onset of skin lesions.
References1. Goolsby PL Erythema nodosum after Recombivax HB hepatitis B vaccine. N Engl J Med. 1989; 321:1198-9.
2. Di Giusto CA, Bernhard JD. Erythema nodosum provoked by hepatitis B vaccine. Lancet. 1986;2:1042.
3. Rogerson SJ, Nye FJ. Hepatitis B vaccine associated with erythema nodosum and polyarthritis. BMJ. 1990;301:345.
4. Thomson BJ, Nuki G. Erythema nodosum following typhoid vaccination. Scott Med J. 1985;30:173.
5. Galzerano G, Sorrentini R. Case of erythema nodosum appearing after BCG vaccination. Arch Tisiol Mal Appar Respir. 1958;13:631-41.
6. Corcos A.Appearance of erythema nodosum at the site of a dog-bite after vaccination against rabies. Bull Soc Pathol Exot Filiales. 1957; 50:886-8.
© 2008 Dermatology Online Journal